View Mobile Site

Ask Dr. Gott

Melatonin a natural sleep aide

DEAR DR. GOTT: I am confused about sleep aids. I am 81 years old and in very good shape. I take five to six Benadryl every month to help me sleep. Now you mention Melatonin. Is that better? You mention Ambien, but that is a prescription. Is it safe for me to continue with Benadryl? When I have used them up, should I buy Melatonin?
    DEAR READER: Recent studies have confirmed that Benadryl, an antihistamine, can cause sleepiness in seniors that may last for as long as 24 hours. Therefore, I have altered my practice of encouraging adults to take Benadryl at bedtime to treat insomnia.
    Melatonin, on the other hand, is a natural brain chemical that is completely safe and is often used by commercial airline pilots who must frequently cross multiple time zones.
    If you and your Benadryl have established a friendship and you have had no serious side effects, you may, if your doctor agrees, continue using it. But Melatonin is probably safer.
    Ambien, a prescription sleep aid, should be a step up the ladder if your other two options are ineffective.
    To give you related information, I am sending you a copy of my Health Report "Sleep/Wake Disorders." 
   

DEAR DR. GOTT: I firmly believe in natural methods of healing, and I would prefer not to take prescribed drugs. I am a registered nurse with a bachelor of science in health education and am interested in holistic medicine. Please comment on my blood-fat levels off therapy: triglycerides 424; total cholesterol 245; LDL 185.
    What makes my triglycerides so high? My mom died at 94, my dad at 78.
    DEAR READER: Judging from your brief letter and the limited information you supply, you are not overweight, and you take primarily over-the-counter medicines as needed. Your genetic constitution appears to be excellent, you are not a smoker, you are healthy, and you follow a low-cholesterol diet.
    I'd leave the fine tuning of your blood fats to your primary care physician. You don't appear to have any genetic tendencies to high levels. Nevertheless, your blood fats are excessive.
    Although I respect your attitude regarding medical therapy, I believe that you should try some alternative therapy, such as omega-3 fish oil and/or niacin, while continuing your low-fat diet. Also, although you don't address the issue of exercise in your letter, I advise you to begin an exercise program. Start with walking daily for 30 minutes, then progress to an hour of exercise, either by yourself (which can be tough) or an exercise program using a trainer.
    Regardless of how you approach this problem, your physician should be involved because he or she is more knowledgeable than am I about your health issues.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol."

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...